Vitamin B17 (Amygdalin) Does NOT Cause Leg Weakness—But It Can Cause Life-Threatening Cyanide Toxicity
The FDA-labeled adverse effects of amygdalin do not include leg weakness or neuromuscular symptoms. The primary concern with "vitamin B17" is cyanide poisoning, which manifests as metabolic acidosis, altered mental status, cardiovascular collapse, and potentially death—not peripheral neuropathy or leg weakness 1.
Critical Safety Information
What Amygdalin Actually Causes
Amygdalin is a cyanogenic glycoside that releases hydrogen cyanide when metabolized in the small intestine. The documented adverse effects include:
- Severe metabolic acidosis with elevated lactate levels
- Cardiovascular toxicity: hypotension, bradycardia, QTc prolongation, cardiac arrest
- Central nervous system effects: agitated delirium, altered consciousness, fixed dilated pupils
- Rebound toxicity: recurrent cyanide poisoning can occur 12+ hours after initial treatment 2
Case reports demonstrate patients presenting with shock, hypothermia, diabetes insipidus, and requiring mechanical ventilation and inotropic support 3. Between 2015-2022, poison control centers received 120 exposure calls, with 32% requiring hospital referral due to significant toxicity 4.
Why Leg Weakness Is Not Associated
The FDA drug label for amygdalin lists "leg pain" in 3% of patients (versus 1% with placebo), but this is distinct from weakness 1. The neuromuscular adverse effects documented are:
- Dizziness (13%)
- Fatigue (6%)
- Lethargy (3%)
- Tiredness (26%)
These are generalized systemic effects, not focal motor weakness.
Important Distinction: B6 Deficiency vs. "B17"
The confusion may arise because actual B vitamins (particularly B6 and B12) can cause leg weakness through peripheral neuropathy when deficient 5. However:
- Vitamin B6 deficiency causes axonal degeneration, loss of motor function, numbness/paresthesia in extremities, and weakness affecting distal muscles 5
- "Vitamin B17" is not a vitamin—it's a misleading marketing term for amygdalin, which has no nutritional role and is banned by the FDA 2, 3
Clinical Recommendations
If a patient reports leg weakness while taking "vitamin B17":
Immediately discontinue amygdalin due to cyanide toxicity risk
Assess for cyanide poisoning: check lactate, venous blood gas (metabolic acidosis), QTc interval
Investigate alternative causes of leg weakness:
- True B vitamin deficiencies (B6, B12, folate)
- Peripheral neuropathy from other causes
- Neuromuscular disorders
- Medication side effects from other drugs
If cyanide toxicity suspected: treat with hydroxocobalamin and sodium thiosulfate; monitor for rebound toxicity requiring repeat dosing 2
Key Pitfall to Avoid
Do not attribute leg weakness to amygdalin itself—this symptom is not part of its toxicity profile. However, the patient is taking a dangerous substance that requires immediate cessation. The leg weakness warrants separate investigation for true vitamin deficiencies or other neurological causes 5.
Amygdalin has no proven therapeutic benefit in cancer or any other condition, carries significant mortality risk, and should never be recommended 6, 7.